Hail, St. Lawrence
- When
- May 16, 12:52 PM EST
- Where
- St. Lawrence County, 0.49 mi E of Nicholville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.700, -74.660
Hail reported with estimated hail size of a quarter (one-inch in diameter).
A potent shortwave (mid-level disturbance) and a cold front moved into a marginal/moderate unstable airmass across northern NY during the afternoon of May 16th. Numerous showers and some scattered thunderstorms developed with a few storms producing severe weather in terms of localized damaging winds and/or hail of one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A potent shortwave (mid-level disturbance) and a cold front moved into a marginal/moderate unstable airmass across northern NY during the afternoon of May 16th. Numerous showers and some scattered thunderstorms developed with a few storms producing severe weather in terms of localized damaging winds and/or hail of one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 12:48 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 148 PM EDT Mon May 16 2022 .SYNOPSIS... Strong to severe storms will impact the North Country over the next few hours, with the potential for heavy rain, frequent lightning, gusty winds, and some hail. Cooler and unsettled weather will exist on Tuesday, with drier conditions for the remainder of the work week, followed by a warming trend into the weekend. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 137 PM EDT Monday...*A severe thunderstorm watch is in effect until 8PM EDT* The forecast system we have been monitoring over the last several days is about to arrive. Showers and thunderstorms have been vigorous over northern New York and Pennsylvania due to strong synoptic scale forcing for ascent, despite mixed-layer CAPE on the order of 250-500 J/kg. Our region has a bit more, about 750-1250 J/kg of CAPE, and strong synoptic support is expected over our region as well, with a coupled area of low-level convergence and upper diffluence. A few storms have developed over the high terrain, and we should see activity merge with the incoming convection. Due to mostly southerly flow, storm motions may lift more north than eastwards, which may allow for more of a clustering than development of a linear structure. Such increases the potential for some hail, but reduces the potential for widespread damaging winds. However, RUT forecast soundings indicate more southwesterly mean flow, and if a QLCS or the development of mini-bows are to take place, it'd be across south- central Vermont. Due to about 30 to 35 knots of shear, and strong background vorticity from the proximity of developing low pressure, we will probably see a few supercells today. As a reminder, the number of supercells capable of producing tornadoes is only 1 in 5. Nevertheless, the potential is non-zero today, with climatologically favored spots being the valley regions. Indeed the HREF is even indicating a 10 to 30 percent chance of updraft helicity values approaching 150 m2/s2 over northern New York. However, also noting a number of other competing factors, and experimental NCAR neural network forecasting does not indicate any probabilities over our area (of course, we may not see this often enough for that to appear on that type of forecast). Again, it's a non-zero chance, and the primary threat remains the potential for strong winds, hail, frequent lightning, and of course, heavy rainfall. Flash flood guidance values have lowered due to the convection over the last few days. However, storms have been fairly localized, and that has kept basin average values up to 2 to 2 and half inches across most places. While rainfall rates will likely reach of just exceed 1 in per hour, the front should remain progressive, and this should help keep any potential localized. Precipitation begins to lift north after 9 PM. As the upper low continues to intensify, moisture will wrap around and bring showers back into the region, mainly enhanced across the northwest facing slopes of the northern Greens and northern Adirondacks. It will also become breezy, as gradient flow and steepening low level lapse rates produces northwesterly winds at 15 to 25 mph with gusts 30 to 35 mph. Temperatures may even be non-diurnal against the strength of the cold advection, and highs will top out in the 50s across northern New York, and mid 50s to lower 60s across Vermont, with some mid 60s south. Then chilly Tuesday night, with 30s to low 40s for temperatures. Continued winds should preclude frost. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 137 PM EDT Monday...Still expecting Wednesday to be a dry day as upper-level ridging crests overhead. The morning with start out cool and brisk, though northwest winds will decrease throughout the day, and clouds will clear giving way to afternoon sun. High temperatures will be in the low to mid 60s with overnight lows dropping into the upper 30s to mid 40s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 137 PM EDT Monday...Rainfall chances have been increased for Thursday with the passage of an upper-level shortwave and associated surface boundary. While the primary surface low still looks to remain well to our south, a secondary low is expected to form to the north with a weak boundary draped across the North Country. Thus, rainfall chances have been increased up to 40%. Temperatures will again be near seasonal normals on Thursday with highs in the 60s. Thereafter, a warming trend is still expected for the end of the week in advance of a large upper trough. However, there remains considerable differences within the suite of global model guidance as to when the low pressure system and its attendant fronts arrive in the North Country. Still, this scenario would favor another round of hot and muggy weather for the end of the week, especially on Saturday, due to a prolonged period of warm air advection. For now, have continued to stay close to a model blend for the end of the week in which case high temperatures look to be in the upper 70s to mid 80s. In regards to precipitation, trends in the guidance continue to slow its arrival (with the exception of the CMC which remains the most progressive and an outlier). At this time, the best chances for rainfall look to be late Saturday through Sunday along with the potential for thunderstorms, especially on Saturday. Stay tuned for more information as the week progresses. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Showers and thunderstorms are developing across the region. Outside of showers and thunderstorms, mainly VFR conditions are expected, inside storms, locally down to LIFR and IFR is expected. We'll see activity continue to ramp up, especially between 20Z and 00Z. Thunderstorms will be capable of gusty winds, reduced visibilities to 1/2 to 4 miles, and perhaps even hail. After 00Z, activity will lift northwards. Some showers will be pivoting around low pressure, but may avoid most terminals, and have some VCSH through about 03Z to 08Z, latest across KMSS and KSLK. Additionally, winds shift from the south to southeast to the southwest to west, and pick up towards 10 to 15 knots sustained, and gusts 18 to 28 knots. Some MVFR is also likely, down to IFR at KEFK and KSLK, from 00Z through 12Z, and then gradually improving to VFR. Also of note will be a window of LLWS at KMSS and KSLK between about 06Z and 09Z, before prevailing winds begin to pick up. However, conditions will likely be turbulent, particularly near mountain ranges. Scattered activity will approach from the north about 15Z Tuesday. Outlook... Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Haynes SHORT TERM...Hammond LONG TERM...Hammond AVIATION...Lahiff
Hazardous Weather Outlook National Weather Service Burlington VT 1251 PM EDT Mon May 16 2022 NYZ026>031-034-035-087-VTZ001>011-016>021-171700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 1251 PM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
947 AM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD 2 W HOPKINTON 44.68N 74.76W
05/15/2022 ST. LAWRENCE NY FIRE DEPT/RESCUE
WATER ACROSS GREEN ROAD BETWEEN US RTE 11B AND CR 56.
&&
EVENT NUMBER BTV2201633
HAMMONDSpecial Weather Statement
National Weather Service Burlington VT
1245 PM EDT Mon May 16 2022
NYZ029-030-161730-
Southeastern St. Lawrence NY-Southern Franklin NY-
1245 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of southwestern
Franklin and east central St. Lawrence Counties through 130 PM EDT...
At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Piercefield, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Ozonia, Santa Clara, Gale and Azure Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4426 7439 4423 7464 4461 7474 4464 7442
TIME...MOT...LOC 1645Z 170DEG 25KT 4433 7454
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BanacosSpecial Weather Statement
National Weather Service Burlington VT
135 PM EDT Mon May 16 2022
VTZ002-005-006-008-016-017-161815-
Western Franklin VT-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Eastern Franklin VT-Lamoille VT-
135 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of western Lamoille,
northeastern Chittenden, northwestern Washington and southeastern
Franklin Counties through 215 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorms
over Cambridge and Bolton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterville, Underhill, Cambridge, Bakersfield, Cambridge Village,
Stowe, Waterbury Village, Johnson, Jeffersonville Village, Waterbury,
Underhill State Park, Fairfax, Belvidere Center, Bolton, Fletcher,
Fairfield, Belvidere, Jericho, Johnson Village and Westford.
This includes Interstate 89 between mile markers 63 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northwestern Vermont.
&&
LAT...LON 4433 7269 4431 7292 4482 7304 4485 7268
TIME...MOT...LOC 1734Z 173DEG 13KT 4460 7284
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BanacosThe Burlington radar (KCXX), 120 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail reported with estimated hail size of a quarter (one-inch in diameter).
Several trees downed by thunderstorm winds between Merrill and Ellenburg Center.
Hail reported with estimated hail size of a quarter (one-inch in diameter).
Numerous trees and power lines downed by thunderstorm winds, as well as a few structures receiving minor damage.
Hail reported with estimated hail size of a quarter (one-inch in diameter). In addition, strong winds knocked down a few trees.
Several trees downed by thunderstorm winds as well as one inch diameter hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014461, 1014464, 1014462, 1014465, 1014463, 1014466.